Substance Use

Antidepressants Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

antidepressant pills

What You Need to Know About Antidepressants Overdose

Major depression is one of the most commonly diagnosed mental health conditions in the United States. The most successful treatment for this disorder and many other mood disorders is a mixture of therapy and medication, namely antidepressants. 

But with all the good that antidepressants do, they aren’t without their risks.

Taking too many antidepressants can cause depression and, in severe cases, death. 

If you take more antidepressants than you should, you are at risk of an overdose.

Call Zinnia Healing at (855) 430-9439; we’re here to help. Together we can reduce your overdose risk and get you the help you deserve.

Can You Overdose on Antidepressants?

It is possible to overdose on antidepressants, but the level of toxicity greatly depends on the class. There are many types of antidepressants. Some are more likely to cause an overdose when taken in excess or against directions.

The most commonly prescribed classes of antidepressants, along with antidepressant drugs, are:

  • Tricyclic antidepressants (TCAs): nortriptyline, amitriptyline, and imipramine
  • Monoamine oxidase Inhibitors (MAOIs): isocarboxazid, phenelzine, and tranylcypromine
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs): venlafaxine and duloxetine (Cymbalta)
  • Atypical antidepressants: mirtazapine, nefazodone, vilazodone, and vortioxetine
  • Selective serotonin reuptake inhibitors (SSRIs): citalopram, escitalopram, fluoxetine, paroxetine, and sertraline
  • Benzodiazepines: clonazepam, alprazolam, and lorazepam

What to Do in an Emergency?

If you suspect someone close to you is overdosing on antidepressants, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for an Antidepressant Overdose?

A person who overdoses on antidepressants must receive treatment in the emergency department. When they arrive, the physician must work fast for the best outcome. 

The first step is gathering information about the antidepressant overdose if the person is conscious. 

The next step is to measure vital signs and monitor them to ensure the person is stable. 

To do this, the doctor will order the following tests:

  • 12 lead EKG 
  • Blood and urine tests

Afterward, the person receives treatment to counteract and remove the medication from their body. 

These treatments may include the following:

  • IV fluids 
  • Activated charcoal (if overdose occurred less than 2 hours after ingestion)
  • Medications to counteract severe symptoms such as seizures, heart arrhythmia, and hypotension
  • Antidote medication such as Naloxone or cyproheptadine
  • Life support, including breathing support with oxygen
  • Induced sedation for hyperthermia 
  • Intubation if an airway isn’t available

According to the National Institutes of Health (NIH), once a person overdoses on TCA antidepressants, treatment must begin immediately to reduce the risk of fatal overdose

Is an Antidepressant Overdose Dangerous?

Overdosing on antidepressants is dangerous, though TCA overdoses are the most dangerous. When someone overdoses on a tricyclic antidepressant, symptoms of an overdose begin within 20 to 30 minutes. During this time, the person can have a heart attack or fall into a coma. Without medical treatment, they could die.

It is important to remember that life-threatening events are a risk for any antidepressant overdose. 

How Much Antidepressant Does It Take to Overdose?

There are dozens of antidepressant medications, all belonging to different classes.

These medications include several ingredients that could potentially increase the risk of an overdose. 

Each drug has unique guidelines, so there isn’t a general dose that could cause toxicity. 

The best way to avoid the risk of overdose is to take to the prescription as directed.

What Are the Signs and Symptoms of an Antidepressant Overdose?

Signs and symptoms of an antidepressant overdose differ by category. 

They are as follows:

  • SSRIs: Drowsiness, tremor, symptoms of serotonin syndrome (hyperthermia, impaired motor skills, hyperactive reflexes, involuntary muscle contractions), and irregular heartbeat
  • SNRIs: Rapid heartbeat (tachycardia), high blood pressure (hypertension), dilated pupils, heart arrhythmias, cardiac arrest, serotonin syndrome, liver damage, coma, and death
  • Atypical Antidepressants: Fast heartbeat, high blood pressure, and seizures
  • TCAs: Dilated pupils, no bowel sound, constipation, fast heartbeat, inability to urinate, low blood pressure, heart rhythm abnormalities, sedation, and seizures
  • MAOIs: Serotonin syndrome and hypertensive crisis
  • Benzodiazepines: Drowsiness, respiratory distress, and coma

Are you at risk of having an antidepressant overdose from using too much of your medication?

We understand how hard it is to go through depression and how badly you want to get better. Zinnia Healing has helped thousands of people overcome antidepressant abuse with therapy, holistic treatments, and wellness programs. We also offer addiction treatment programs to help you get your life back on track. 

If you’re ready for a fresh start, call us at (855) 430-9439.

What Increases the Risk of an Antidepressants Overdose?

There is an increased risk of antidepressant overdose when doing any of the following:

  • Taking more antidepressants than prescribed within 24 hours
  • Mixing antidepressants without a prescription to “increase” their effectiveness
  • Taking antidepressants from a friend or buying them illegally
  • Taking antidepressants with alcohol
  • Doubling up doses when you miss one
  • Using antidepressants with street drugs
  • Taking medications that interact with antidepressants

Why Does an Antidepressant Overdose Occur?

The most common cause of antidepressant overdose is taking too much. The liver is responsible for metabolizing antidepressants. How much the liver can process depends on the antidepressant’s class and the amount taken. 

When you take too much, the liver cannot process it, and an overdose occurs. 

How to Tell if Someone Is on Antidepressants?

A person on antidepressants will display some of the following side effects:

  • Nausea and vomiting
  • Shaking
  • Nervousness
  • Insomnia
  • Sweating without activity
  • Sexual problems
  • Agitation 
  • Fatigue

If someone abuses antidepressants, or uses them for a long time and suddenly stops, they may display withdrawal symptoms

These include:

  • Depression 
  • Disturbed sleep
  • Altered mental state (may feel paranoid or suicidal, have mood swings, or experience mania)
  • Hypersensitivity to sound
  • Clumsiness due to lightheadedness 

Why Would Someone Take Antidepressants?

People with mood disorders like depression and post-traumatic stress disorder (PTSD) take antidepressants to improve their mental health. 

Some people take antidepressants to reduce pain and anxiety or to help them sleep. They are usually well-tolerated and cause mild side effects.

According to MedlinePlus, it takes 4 to 6 weeks for antidepressants to begin working. During this time – especially if a person is suffering from anxiety or depression – they might use more than prescribed because they hope to get results sooner.

This is dangerous and can lead to a pattern of abuse, addiction, and overdose. 

Some antidepressants cause a change in mood that’s felt immediately. 

This is one reason people abuse antidepressants.

How to Help Someone With an Antidepressants Use Disorder?

Watching someone battle depression by abusing antidepressants can be distressing and affect your health. You may want to confront the person for having an antidepressant use disorder.

However, confronting them could make the situation worse.

Instead, sit with your loved one and express your feelings honestly and calmly. Show empathy and ask questions. During this conversation, you can offer them information about a nearby substance treatment facility like Zinnia Healing, where they can receive help.

Let them know you’ll be there for them and offer to be present when they reach out to the facility.

However, as well-intentioned as you are, be prepared for denial. Some people aren’t willing to deal with their drug addiction and may instead choose to deny having a problem.

If you don’t know where to turn, Zinnia Healing can help. We’re here to answer any questions you have about drug treatment 24 hours a day at (855) 430-9439. If your loved one is ready for help, we can schedule an initial consultation and explain how they could benefit from our programs.